Alert archive / Missouri / Flash Flood Warnings in 2013

Flash Flood Warning 4, NWS Kansas City, MO

May 20, 2013Henry County, Missouri

NWS Kansas City, MO issued this flash flood warning at May 20, 2013, 7:00 PM CDT for Henry County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2013, 7:00 PM CDT (00:00 UTC)
Expired
May 20, 2013, 10:00 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2013-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2013-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2135 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
3.2
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WGUS53 KEAX 210000
FFWEAX
MOC083-210300-
/O.NEW.KEAX.FF.W.0004.130521T0000Z-130521T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
700 PM CDT MON MAY 20 2013

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HENRY COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 1000 PM CDT

* AT 657 PM CDT...THE PUBLIC REPORTED THUNDERSTORMS WITH VERY HEAVY  
  RAINFALL ACROSS THE WARNED AREA...AND ESTIMATED 3 TO 4 INCHES OF   
  RAIN HAD FALLEN WITHIN THE PAST THREE HOURS. THIS RAIN RESULTED IN
  MINOR FLOODING...AND ADDITIONAL HEAVY RAINFALL WILL CAUSE MORE
  SIGNIFICANT FLASH FLOODING TO DEVELOP.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CLINTON...CALHOUN AND MONTROSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3854 9352 3837 9354 3826 9379 3822 9402
      3830 9402 3835 9400

$$

SAW
1 follow-up statement
899 
WGUS73 KEAX 210238
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
938 PM CDT MON MAY 20 2013

MOC083-210249-
/O.CAN.KEAX.FF.W.0004.000000T0000Z-130521T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HENRY MO-
938 PM CDT MON MAY 20 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR HENRY COUNTY IS
CANCELLED...

LAW ENFORCEMENT OFFICIALS REPORT FLASH FLOODING HAS SUBSIDED IN THE 
CLINTON AREA. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELED. 
HOWEVER...BE AWARE THAT RIVER FLOOD WARNINGS CONTINUE FOR THE SOUTH 
GRAND RIVER AT URICH AND BIG CREEK NEAR BLAIRSTOWN. 

LAT...LON 3854 9352 3837 9354 3826 9379 3822 9402
      3830 9402 3835 9400

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 20, 6:00 PM CDT, 1 hour earlier.

Area forecast discussion, May 20, 6:00 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CDT Mon May 20 2013

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 311 PM CDT MON MAY 20 2013

Thunderstorm chances remain the focal point in the short term
portions of the forecast. Late this afternoon, convection was
beginning to blossom over southeastern Kansas and west Central
Missouri in response to a speed max rotating around the base of the
expansive upper trough.  MLCAPE values approaching 2000-3000 J/KG
have spread northeast across the KS/MO border. Initial convection
this afternoon appears to be rooted AOA 800 mb as a fairly
substantial EML persists around 850mb (as noted from 19Z aircraft
sounding from MCI). RAP/NAM soundings seem to be too aggressive in
eroding this EML this afternoon, perhaps due to the poor
initialization of mid-level moisture advection northward.
Nevertheless, these elevated supercells will continue for the
upcoming few hours with the potential for very large hail.  This
activity also is riding just north of a remnant outflow boundary
just south of the CWA, which if it can be forced northward, would
lead to a higher potential damaging winds isolated tornadoes should
storms begin to become rooted in the boundary layer. Storm
trajectories continue to push activity northeast and with flow aloft
rather unidirectional, training and flash flooding may become an
issue over the southern zones this evening.

Tonight, short term models have partially backed off on the
development of a broken line of convection over NE Kansas and NW
Missouri towards 00z as a secondary front begins to sweep into the
CWA. However, soundings continue to look favorable for severe
convection and given projected height falls, feel that this
convection may become more of a reality.

Tuesday: Secondary shortwave now beginning to rotate through Nevada
will lift northeast through southern Missouri on Tuesday. This
shortwave may produce renewed convection over the eastern CWA int
the afternoon, with severe chances primarily focused over eastern
and southeastern Missouri.

.LONG TERM...(Wednesday through Monday)
Issued at 311 PM  CDT MON MAY 20 2013

Upper level trough will gradually lift northeastward into the
southern Great Lakes region by the end of the workweek. Thunderstorm
chances will decrease as this system moves out of the region...with
some lingering convection into Wednesday morning across northern
Missouri. Cooler weather will follow the out going system with high
temperatures remaining in the 70s and lows generally in the 50s.
Shortwave ridging will begin to build into the Central Plains by the
weekend bringing warmer temperatures with it. A series of shortwave
troughs moving along the ridge will result in the chance for
scattered showers and thunderstorms to develop towards the end of
the week along a frontal boundary that is forecast to set up across
the Kansas and Missouri.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 557 PM CDT MON MAY 20 2013

Broken line of cumulus north of St. Joseph slowly becoming agitated
early this evening. General trends support the potential for minor
development north of St. Joseph, however feel that the KC terminals
will remain clear of additional convection.

Surface front remains just west of the state line at 6pm, and should
push eastward by 03Z. Into daybreak, expecting VFR conditions and a
west wind.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Dux
LONG TERM...PMM
AVIATION...Dux
Hazardous weather outlook, May 20, 1:06 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 PM CDT MON MAY 20 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
106 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY BEGIN TO DEVELOP ALONG AN OUTFLOW BOUNDARY IN
SOUTHEASTERN KANSAS STRETCHING EASTWARD INTO MID-MISSOURI. THESE
EVENTUAL THUNDERSTORMS WILL TRAVEL EAST NORTHEAST WITH THE POTENTIAL
FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

ADDITIONAL THUNDERSTORMS MAY DEVELOP OVER NORTHEASTERN KANSAS AND
NORTHWESTERN MISSOURI LATE THIS AFTERNOON AS A COLD FRONT APPROACHES
FROM THE NORTHWEST. THESE SCATTERED THUNDERSTORMS MAY MOVE ACROSS
NORTHERN MISSOURI THIS EVENING CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SLIGHT CHANCES OF THUNDERSTORMS WILL RETURN FRIDAY THROUGH
SATURDAY...MAINLY ACROSS EASTERN KANSAS AND WESTERN MISSOURI. AT
THIS TIME THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

DUX

In the hours before

Special weather statement, May 20, 4:32 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
432 PM CDT MON MAY 20 2013

MOZ045-046-202200-
COOPER MO-PETTIS MO-
432 PM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR PETTIS AND SOUTHWESTERN COOPER
COUNTIES UNTIL 500 PM CDT...

AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEDALIA...MOVING NORTHEAST AT 35 MPH.

ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR GREEN RIDGE...MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SEDALIA...OTTERVILLE...PILOT GROVE...BUNCETON AND CLIFTON CITY.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 87 AND 91.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3868 9295 3869 9305 3864 9306 3850 9338
      3851 9347 3874 9349 3893 9314 3893 9305
      3898 9304 3879 9270
TIME...MOT...LOC 2132Z 228DEG 30KT 3873 9313

HAWBLITZEL
Local storm report, May 20, 5:07 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 S WARRENSBURG         38.75N 93.74W
05/20/2013  M1.25 INCH       JOHNSON            MO   TRAINED SPOTTER

            TIME ESTIMATED.

&&

PMURRAY
Local storm report, May 20, 5:26 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
526 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FUNNEL CLOUD     5 ENE HUGHESVILLE       38.87N 93.22W
05/20/2013                   PETTIS             MO   TRAINED SPOTTER

            TRAFFIC STOPPED ALONG 65 HWY.

&&

PMURRAY
Local storm report, May 20, 5:33 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             5 S MARSHALL            39.04N 93.20W
05/20/2013  E0.88 INCH       SALINE             MO   TRAINED SPOTTER

&&

MDUX
Local storm report, May 20, 6:16 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             5 E MOBERLY             39.42N 92.34W
05/20/2013  E1.00 INCH       RANDOLPH           MO   EMERGENCY MNGR

&&

ADOLPHSON
Special weather statement, May 20, 6:43 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
643 PM CDT MON MAY 20 2013

MOZ007-008-017-210030-
ADAIR MO-PUTNAM MO-SCHUYLER MO-
643 PM CDT MON MAY 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ADAIR...SCHUYLER AND
SOUTHEASTERN PUTNAM COUNTIES UNTIL 730 PM CDT...

AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NOVINGER...OR 6 MILES NORTHWEST OF
KIRKSVILLE...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LANCASTER...GREENTOP...QUEEN CITY...DOWNING...WORTHINGTON...LIVONIA
  AND GLENWOOD.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4058 9234 4032 9235 4019 9253 4029 9281
      4059 9268 4060 9241
TIME...MOT...LOC 2343Z 217DEG 39KT 4030 9262

MELL

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:09 PM CDTFlash Flood WarningEAXCooper, Howard6 hr
May 20, 7:20 PM CDTRiver Flood WarningEAXBates, Cass, Henry38 hr
May 20, 8:01 PM CDTAreal Flood WarningEAXJohnson, Pettis12 hr
May 20, 9:17 PM CDTRiver Flood WarningEAXHoward18 hr
May 20, 11:06 PM CDTRiver Flood WarningEAXCooper34 hr
May 20, 11:49 PM CDTAreal Flood WarningEAXCooper, Howard, Johnson, Pettis, Randolph, Saline12 hr
May 21, 1:44 PM CDTRiver Flood WarningEAXCooper7 hr

Nearby

Flash Flood Warnings in Missouri, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.